Indiana, 2023

Tornado and Damaging Wind in Indiana, April 5, 2023

April 5, 2023 · NWS PAH · 2 events in 2 counties and zones

A squall line of severe thunderstorms organized over southern Illinois and moved east across southwest Indiana during the afternoon. A short-lived pocket of damaging wind accompanied this line of storms, along with a brief squall-line tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line of severe thunderstorms organized over southern Illinois and moved east across southwest Indiana during the afternoon. A short-lived pocket of damaging wind accompanied this line of storms, along with a brief squall-line tornado. The squall line developed ahead of a cold front trailing south from a surface low pressure system. Diurnal heating contributed to a more unstable atmosphere ahead of the front. A deep 500 mb trough over the western high Plains was preceded by strong southwest mid-level flow of 60 knots or more, which helped organize the convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 5:28 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 5, 5:28 AM CST, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 AM CDT Wed Apr 5 2023

.UPDATE...
Issued at 628 AM CDT Wed Apr 5 2023

Updated the aviation section for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 335 AM CDT Wed Apr 5 2023

The main focus will be the potential for severe thunderstorms
through this evening with an ongoing line of convective supercells
and later today with a frontal passage which will make its way
through the forecast area today. All severe hazards remain though
the early morning, with a transition to a primarily wind threat
after noon. Some flooding issues are also possible in the Ozark
Foothills with the training supercells early this morning, in
Western Kentucky this afternoon through the night, and with any
other areas that might experience sustained training storms.

Strong low pressure is crossing northeastward through South
Central Wisconsin at this time, with the mid-level low further
northwest near MN/ND. This low will continue to move northeastward
through the day around an eastern U.S. ridge, with the trailing
cold front stretched to the southwest. The front stalls out
tonight into tomorrow in Central TN/KY then proceeds to drop to
the Deep South for the end of the week as upper flow over the
midwest becomes a little more zonal.

The capping inversion, which has held and suppressed convection
through the evening hours across the Quad State, has finally
broken in North Central Arkansas and the Ozark Foothills.
Discrete supercells rapidly developed the past two hours along
this line, bringing a threat of large hail, potentially reaching
significant hail size, damaging wind gusts, and tornadoes. A
tornado watch covers most of Southeast Missouri and Southern
Illinois through 9AM as this line of supercells progresses
northeastward. In SEMO, MLCAPE is 1500-2000 J/kg, PWs are 1.5
inch, and 0-3 km bulk shear is 40 kts. STP values are 3-5 with the
higher values in the Foothills. These storms should cross into SW
Illinois and retain severe potential. Convective parameters trend
lower to the northeast in Southern Illinois making conditions
more borderline for severe weather potential in SE Illinois. A
few small areas with lightning have developed near the Mississippi
River in AR/TN, but enough of a cap remains that severe weather
potential is limited through the early morning for the downwind
area of Western Kentucky. A majority of models agree on convection
in SEMO to Southern Illinois through the early morning though
there is some disagreement on mode. Further to the southeast where
conditions remain dry, lows will hold well into the 70s.

The cold front is stretched from NC Missouri to far SE Kansas and
will approach the western edge of the Quad State by mid-morning. A
fairly organized line of showers and thunderstorms is expected
with the front which will cross through the Quad State through the
daytime hours. Uncertainty remains as to how much early morning
storms may disrupt the environment. Shear is expected to become
unidirectional, reducing but not eliminating the threat of
tornadoes. A less supercellular storm mode will reduce hail
potential compared to the early morning. Instability will depend
on timing, the slower frontal passage progress aids in CAPE
development midday through the afternoon. An enhanced risk of
severe weather covers nearly the entire Quad State region today,
primarily for damaging wind potential.

Models continue to trend slower in moving the system out of the
forecast area, with the front stalling near the Pennyrile to
Nashville range. This will result in training showers and
thunderstorms this evening in Western Kentucky, continuing
overnight into Thursday morning for the Hopkinsville/Fort
Campbell area. A slight risk ERO covers Western Kentucky. Rainfall
amounts in the Pennyrile of 1-2 inches are likely, with areas to
the northwest generally receiving a half inch to an inch. Locally
higher amounts will be possible with severe storms or training
moderate to heavy rain and thunderstorms.

The Wind Advisory will remain as is for 4am through 4pm with
gradient wind gusts to 40 mph possible across the entire CWA.
Post-frontal winds will be breezy, but below advisory criteria so
advisory level winds will end from west to east. With delayed
frontal passage timing and warm early morning temperatures, highs
near 80 will again be possible for Western Kentucky today.

Following the cold front, temps and dew points will plummet with
lows in the 40s tonight. High pressure moves through the Midwest
for the remainder of the week keeping surface flow northerly
tomorrow and northeasterly on Friday. Highs will be limited to the
mid-50s tomorrow, then begin trending warmer Friday. Lows bottom
out in the upper 30s to lower 40s Thursday night, then begin
trending warmer as well.

.LONG TERM...(Saturday through Tuesday)
Issued at 335 AM CDT Wed Apr 5 2023

The amplified pattern that has given us unsettled weather the
last few days looks to give back through the long term period as a
dominating upper ridge sets up over head from Sunday and beyond.
There is a weak shortwave indicated Saturday evening but by this
point cool air/dry air advection has reduced the available column
moisture to the point that it looks like we will stay dry. There
is just a hint more QPF than 12-24 hours ago as the trend of
lagging some of the moisture and the trough progression more
slowly continues but given the amplification of the pattern think
things are likely to get moving and left the forecast dry.

Bumped temperatures up to the NBM 50th percentile from the bias-
corrected lower values and suspect we may still be a little too
cool. 500mb heights increase to 574-576 dm by Sunday evening as the
ridge takes hold. With strong subsidence, low dewpoints, and full
sun it should be a pretty warm weekend.

Southerly winds start back on Sunday as the surface ridge axis moves
east with steadily low level moisture return. Its not overwhelming
however with dewpoints only climbing into the upper 50s by Tuesday.
By Wednesday-Thursday a trough starts to work towards the Rocky
mountains but with a Rex block building expect the pattern will stay
stable.

&&

.AVIATION...
Issued at 628 AM CDT Wed Apr 5 2023

Showers and thunderstorms continue this morning in Southeast
Illinois and portions of Southwest Indiana. While severe
thunderstorm potential has decreased for now, wind gusts to 30-35
kts will be possible with storms and across the area this morning
as non-thunderstorm gusts. A cold front moves through mid morning
through the afternoon bringing another round of showers and
thunderstorms. Strong to severe storms will be possible. MVFR cigs
and vsby drops to MVFR or IFR will be possible with the front.
Winds decrease and shift towards northerly behind the front
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 PM CDT this afternoon for ILZ075>078-
     080>094.

MO...Wind Advisory until 4 PM CDT this afternoon for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory until 4 PM CDT /5 PM EDT/ this afternoon for
     INZ081-082-085>088.

KY...Wind Advisory until 4 PM CDT this afternoon for KYZ001>022.

&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...JGG
AVIATION...ATL
Hazardous weather outlook, Apr 5, 12:45 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
145 PM CDT Wed Apr 5 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
145 PM CDT Wed Apr 5 2023 /245 PM EDT Wed Apr 5 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch remains in effect until 4 PM CDT for much of the
region, but no longer includes southeast Missouri or the
Mississippi River counties in southern Illinois. Refer to the
Watch product and associated local graphics for details.

A Wind Advisory remains in effect until 4 PM CDT for the entire
region. Refer to the Advisory product and associated local
graphics for details.

River flooding continues. Refer to the flood warnings and
associated statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flooding will continue, refer to the flood warnings and
statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Special weather statement, Apr 5, 10:58 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
1158 AM CDT Wed Apr 5 2023

ILZ092-093-MOZ110-111-114-051745-
Alexander IL-Pulaski IL-Stoddard MO-New Madrid MO-Scott MO-
1158 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of Pulaski, Alexander,
southeastern Scott, north central New Madrid and east central
Stoddard Counties through 1245 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Morehouse, or near Sikeston, moving northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Miner around 1205 PM CDT.
  Morley and Hay-Wood City around 1210 PM CDT.
  Benton around 1215 PM CDT.

Other locations in the path of this storm include Mounds, Olive
Branch, Horseshoe Lake Conservation Area and Tamms.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 6 and 21.
 Interstate 57 in Missouri near Mile Marker 1.
 Interstate 55 between Mile Markers 65 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CDT for southern
Illinois...and southeastern Missouri.

&&

LAT...LON 3679 8984 3733 8936 3733 8911 3724 8901
      3706 8925 3707 8931 3704 8929 3700 8937
      3697 8937 3697 8941 3694 8943 3694 8946
      3691 8947 3690 8950 3686 8952 3672 8971
TIME...MOT...LOC 1658Z 219DEG 58KT 3682 8969

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Apr 5, 11:08 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1208 PM CDT Wed Apr 5 2023

ILZ076>078-082-083-INZ081-085-051800-
White IL-Edwards IL-Hamilton IL-Wabash IL-Wayne IL-Posey IN-
Gibson IN-
1208 PM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of northern White,
eastern Wayne, Wabash, Edwards, northern Hamilton, central Gibson and
north central Posey Counties through 100 PM CDT...

At 1208 PM CDT, trained weather spotters reported strong
thunderstorms along a line extending from near Schnell to near
Fairfield to 9 miles northwest of Mcleansboro. Movement was east at
70 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  West Salem around 1225 PM CDT.

Other locations in the path of these storms include Lancaster,
Albion, Grayville, Mount Carmel, Princeton and Patoka.

This includes the following highways...
 Interstate 64 in Indiana between Mile Markers 1 and 12.
 Interstate 64 in Illinois between Mile Markers 96 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 PM CDT for south central
and southeastern Illinois...and southwestern Indiana.

&&

LAT...LON 3860 8815 3857 8815 3857 8765 3854 8767
      3851 8765 3847 8775 3842 8774 3843 8766
      3846 8766 3845 8760 3849 8754 3852 8754
      3849 8750 3852 8747 3846 8745 3811 8786
      3813 8870 3819 8870 3841 8845 3860 8833
TIME...MOT...LOC 1708Z 253DEG 69KT 3860 8824 3844 8835 3816 8870

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DRS
Special weather statement, Apr 5, 11:59 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
1259 PM CDT Wed Apr 5 2023

ILZ082-083-085>087-089-090-INZ085-051845-
White IL-Saline IL-Hamilton IL-Gallatin IL-Pope IL-Johnson IL-
Williamson IL-Posey IN-
1259 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southern White,
northern Pope, northeastern Johnson, southeastern Williamson, Saline,
southeastern Hamilton, Gallatin and southwestern Posey Counties
through 145 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Creal Springs, or 14 miles southwest of
Harrisburg, moving northeast at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Carrier Mills around 105 PM CDT.
  Harrisburg and Eldorado around 115 PM CDT.

Other locations in the path of this storm include Equality,
Shawneetown and Ridgway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 PM CDT for southern,
south central and southeastern Illinois...southwestern Indiana...and
northwestern Kentucky.

&&

LAT...LON 3804 8804 3803 8801 3793 8807 3790 8802
      3791 8810 3784 8803 3782 8809 3780 8803
      3774 8806 3760 8841 3740 8882 3763 8889
      3815 8809
TIME...MOT...LOC 1759Z 234DEG 59KT 3757 8870

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Apr 5, 12:27 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
127 PM CDT Wed Apr 5 2023

ILZ076>078-082-083-087-INZ081-085>087-KYZ014-018-051915-
White IL-Edwards IL-Hamilton IL-Gallatin IL-Wabash IL-Wayne IL-
Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Henderson KY-Union KY-
127 PM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of White, southeastern
Wayne, Wabash, Edwards, eastern Hamilton, Gallatin, west central
Warrick, Vanderburgh, Gibson, Posey, northwestern Henderson and north
central Union Counties through 215 PM CDT...

At 125 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Enfield to near Ridgway.
Movement was northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evansville, Princeton, Mount Carmel, Mount Vernon, Carmi, Newburgh,
Chandler, Fort Branch, Albion, Norris City, Poseyville, West Salem
and Ridgway.

This includes the following highways...

 Interstate 64 in Illinois between Mile Markers 104 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CDT for southern,
south central and southeastern Illinois...southwestern Indiana...and
northwestern Kentucky.

&&

LAT...LON 3854 8767 3851 8765 3847 8775 3846 8776
      3845 8773 3842 8774 3843 8766 3845 8767
      3846 8766 3844 8763 3845 8760 3850 8759
      3850 8755 3851 8755 3800 8733 3767 8828
      3824 8852 3857 8790 3857 8765
TIME...MOT...LOC 1825Z 240DEG 50KT 3821 8843 3777 8824

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

York
Local storm report, Apr 5, 1:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     1 ENE ARLINGTON         36.79N 89.00W
04/05/2023                   CARLISLE           KY   EMERGENCY MNGR

            TREE ON TRAILER. CHURCH HAS MODERATE ROOF
            DAMAGE. TREE ON CARPORT AND TRUCK. CARPORT
            LIFTED IN THE AIR STRUCK 2 HOUSES AND A
            POWER POLE.

&&

DW
Local storm report, Apr 5, 1:12 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND GST     5 NNW OXLY              36.67N 90.71W
04/05/2023  M57 MPH          RIPLEY             MO   PUBLIC

&&

DW

The radar

The Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Vanderburgh

When
April 5, 1:13 PM CST to 1:17 PM CST
Where
Vanderburgh County, 2 mi N of Evansville to 2 mi E of Darmstadt
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.009, -87.550

A wind gust to 62 mph was measured at the Evansville airport by the automated weather observation system. Several trees and power lines were blown down from the north side of Evansville to just north of the airport.

Tornado, Spencer

When
April 5, 1:42 PM CST to 1:46 PM CST
Where
Spencer County, 2.34 mi SSW of Centerville to 1.77 mi ESE of Centerville
Rating
EF0
Path length
3.05 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.970, -87.090

An EF-0 tornado impacted portions of rural Spencer County southwest of Chrisney. The primary damage caused by the tornado was downing several large tree limbs, as well as snapping or uprooting a few trees. The tornado knocked down the walls of a barn near the intersection of County Road 700 North and Old US Highway 231. Peak winds were estimated near 85 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086061, 1086059.